Vancomycin has been in clinical use as a potent antistaphylococcal antibiotic for over 30 years. Most reports of ototoxicity and nephrotoxicity have been associated with early, relatively impure, formulations of vancomycin. This paper reviews the literature concerning vancomycin ototoxocity and nephrotoxicity and the evidence for their correlation with the therapeutic serum concentration range. There have been 28 reports of vancomycin-associated ototoxicity published in the medical literature since 1958. It remains unclear whether any diminution in hearing is permanent or reversible. Few patients in the literature had follow-up audiometry and the hearing impairment tends to be at higher frequencies. Several authors reported peak serum vancomycin concentrations, but the exact time these were drawn with respect to the last dose is mostly unclear. In other reports, the 'peak' concentrations noted 3 to 6 hours after the last dose are probably indicative of much higher concentrations because of vancomycin's rapid phase of distribution. More than half the 57 cases of reported nephrotoxicity due to vancomycin occurred within the first 6 years of the drug's use. Many of these patients also had pre-existing renal dysfunction or were concomitantly receiving other nephrotoxic agents. It is unclear whether the coadministration of aminoglycosides produces a synergistic toxicity. The exact incidence of nephrotoxicity is uncertain, but is probably less with the current, relatively pure, product. The correlation of nephrotoxicity with certain serum vancomycin concentrations remains to be clarified. Other aspects also require clarification, such as when to draw samples to determine peak serum concentrations and whether or not routine measurements are necessary at all. In the absence of better guidelines, efforts should be made to tailor individual patient's regimens to produce peak and trough serum vancomycin concentrations to within the widely accepted ranges of 30 to 40 and 5 to 10 mg/L, respectively. In addition, the concomitant use of other potentially nephrotoxic and ototoxic agents should be avoided.